Sanjay Gupta on Anna Nicole Smith

He throws his hat into the ring speculating on the cause of death:

SANJAY GUPTA, CNN SR. MEDICAL CORRESPONDENT: There’s a lot we don’t know as well. 1:38 p.m. is when that nurse activated that 911 call. We don’t know how long Anna Nicole Smith had already been down or unconscious at that point. Sounds like what we’re hearing, details that have been coming in saying at the time the paramedics actually showed up, she did not have a heart beat, she was not breathing on her own. They had to try and put a breathing tube down her — into her trachea and try to restart her heart. It sounded like those things were not successful.

You’d think, as physicians, as health care personnel, you try and think about what’s the most likely thing that happened here, and I think you have to really think about the heart as being the most likely culprit.

Why she would have heart problems? Not exactly sure. But some sort of heart problem would be something that the medical examiners would really be looking for.

Also lung problems. Could there have been some sort of a clot? It’s called a pulmonary embolism, that actually traveled up and went into her lungs. Could it have been some sort of medication problem? Either too much medication or an interaction of medications.

Wolf, we also heard the fact that she may have been having flu- like symptoms the last few days. Sometimes, these types of viruses can not only cause fever, but they can actually infect the lining of the heart. She had a nurse with her. Any of these things could have been part of the problem. We don’t know. That’s going to be what the medical examiner is really looking for.

(via Schwitzer health news blog)

Comments are moderated before they are published. Please read the comment policy.

  • Anonymous

    I watched Sanjay’s interview on what might have happened. It struck me as strange that he talked about possible problems with the heart, lungs and other possibilities. He (finally) briefly mentioned painkillers and antidepressants. Seemed to me that he didn’t want to point to prescription drugs such as painkillers / antidepressants. I don’t have a crystal ball, but the most likely culprit will be prescription drugs,mixed with alcohol, and Sanjay didn’t seem to want to go there. When “Judge Judy” said last night on Larry King, that her son Daniel, being 20 something, “just died” and Anna at 39 “just died” and people don’t “just die” it seems that she too,is so out of touch when it comes to the rampant deaths caused by prescription drugs, either being abused or causing accidental deaths. That’s my two cents worth.

  • Anonymous

    It was my understanding that the son, Daniel, died from Serotonin syndrome due to use of two different Antidepressants in combination with methadone. Serotonin Syndrome does not typically get mentioned by the coroner or popular media in high-profile cases such as this. The big pharmaceutical companies do not want this sort of adverse publicity. It is VERY EASY to cause Serotonin Syndrome and almost as easy to reverse it…if you catch it early enough and recognize what you’re dealing with. I suspect Anna Nicole Smith’s cause of death may be have been the same as her son Daniel’s. Maybe the “cocktail” was different, but the result was the same. When you see someone known to take antidepressants and practice polypharmacy begin running a high fever, the first suspicion should be Serotonin Syndrome — and time is of the essence. Interestingly, at least one of the drugs known to counteract the symptoms of Serotonin Syndrome was in the hotel room where ANS died. Howard K Stern would certainly have known this and the prescription was in HIS NAME. If the public knew how easily they or a loved one could “just die” while taking regular therapeutic doses of just one (why would ANYONE be taking both Zoloft *and* Lexapro as Daniel Smith was?) of the popular SSRI’s, I cannot imagine the reaction. Neither can the big pharmaceutical companies. It is typical for Serotonin Syndrome to ONLY be mentioned as the cause of death associated with illicit drug use: we read about someone collapsing and dying after taking Ecstasy and dancing all night long in a hot, crowded club, but for the popular media to mention that combining a drug commonly prescribed for ADHD with a SSRI is likely to bring on Serotonin Syndrome? Doubtful. And what’s more confounding is that one of the side-effects of this drug given for ADHD is…depression. One cannot assume that the Doctor is savvy enough to know what the combination of these chemicals will do. One also cannot assume that someone with so many prescription drugs issued under so many different aliases is telling each Doctor she’s shopping what drugs she’s already taking.

    And what about the average person taking an SSRI who decides to buy an over-the-counter cough remedy? Again, the result can be Serotonin Syndrome. Meanwhile, this person is not abusing either the SSRI or the cough remedy, but taking the recommended dosages. It’s so easy to “just die”. And when these deaths occur, there would be no evidence of an overdose.

Most Popular